open access

Vol 13, No 5 (2017)
Review paper
Published online: 2017-11-15
Get Citation

Management of gastrointestinal toxicity from nivolumab therapy

Tomasz Rawa, Jarosław Reguła
DOI: 10.5603/OCP.2017.0026
·
Oncol Clin Pract 2017;13(5):225-229.

open access

Vol 13, No 5 (2017)
REVIEW ARTICLES
Published online: 2017-11-15

Abstract

Nivolumab is a monoclonal antibody with immunomodulatory action blocking a PD-1 receptor (programmed
death-1). This action causes T-cell activation against the neoplasm and all other body tissues. This can lead to
many different autoimmune-regulated toxicities. The most common are gastrointestinal complications such as
enterocolitis and hepatitis. These adverse events may be successfully treated if a diagnosis is quick and appropriate.
Such an approach may also enable continuation of nivolumab therapy in many patients.

Abstract

Nivolumab is a monoclonal antibody with immunomodulatory action blocking a PD-1 receptor (programmed
death-1). This action causes T-cell activation against the neoplasm and all other body tissues. This can lead to
many different autoimmune-regulated toxicities. The most common are gastrointestinal complications such as
enterocolitis and hepatitis. These adverse events may be successfully treated if a diagnosis is quick and appropriate.
Such an approach may also enable continuation of nivolumab therapy in many patients.

Get Citation

Keywords

nivolumab; immunotherapy; adverse events; enterocolitis; hepatitis

About this article
Title

Management of gastrointestinal toxicity from nivolumab therapy

Journal

Oncology in Clinical Practice

Issue

Vol 13, No 5 (2017)

Article type

Review paper

Pages

225-229

Published online

2017-11-15

DOI

10.5603/OCP.2017.0026

Bibliographic record

Oncol Clin Pract 2017;13(5):225-229.

Keywords

nivolumab
immunotherapy
adverse events
enterocolitis
hepatitis

Authors

Tomasz Rawa
Jarosław Reguła

References (34)
  1. Haanen JB, Carbonnel F, Robert C, et al. ESMO Guidelines Committee. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2017; 28(suppl_4): iv119–iv142.
  2. Guo L, Zhang H, Chen B. Nivolumab as Programmed Death-1 (PD-1) Inhibitor for Targeted Immunotherapy in Tumor. J Cancer. 2017; 8(3): 410–416.
  3. Kähler KC, Hassel JC, Heinzerling L, et al. “Cutaneous Side Effects” Committee of the Work Group Dermatological Oncology (ADO). Management of side effects of immune checkpoint blockade by anti-CTLA-4 and anti-PD-1 antibodies in metastatic melanoma. J Dtsch Dermatol Ges. 2016; 14(7): 662–681.
  4. Teply BA, Lipson EJ. Identification and management of toxicities from immune checkpoint-blocking drugs. Oncology (Williston Park). 2014; 28 Suppl 3: 30–38.
  5. Villadolid J, Amin A. Immune checkpoint inhibitors in clinical practice: update on management of immune-related toxicities. Transl Lung Cancer Res. 2015; 4(5): 560–575.
  6. Weber JS, Kähler KC, Hauschild A. Management of immune-related adverse events and kinetics of response with ipilimumab. J Clin Oncol. 2012; 30(21): 2691–2697.
  7. Topalian SL, Hodi FS, Brahmer JR, et al. Safety, activity, and immune correlates of anti-PD-1 antibody in cancer. N Engl J Med. 2012; 366(26): 2443–2454.
  8. Zimmer L, Goldinger SM, Hofmann L, et al. Neurological, respiratory, musculoskeletal, cardiac and ocular side-effects of anti-PD-1 therapy. Eur J Cancer. 2016; 60: 210–225.
  9. Gonzalez RS, Salaria SN, Bohannon CD, et al. PD-1 inhibitor gastroenterocolitis: case series and appraisal of 'immunomodulatory gastroenterocolitis'. Histopathology. 2017; 70(4): 558–567.
  10. Gupta A, De Felice KM, Loftus EV, et al. Systematic review: colitis associated with anti-CTLA-4 therapy. Aliment Pharmacol Ther. 2015; 42(4): 406–417.
  11. Beck KE, Blansfield JA, Tran KQ, et al. Enterocolitis in patients with cancer after antibody blockade of cytotoxic T-lymphocyte-associated antigen 4. J Clin Oncol. 2006; 24(15): 2283–2289.
  12. Eggermont AMM, Chiarion-Sileni V, Grob JJ, et al. Prolonged Survival in Stage III Melanoma with Ipilimumab Adjuvant Therapy. N Engl J Med. 2016; 375(19): 1845–1855.
  13. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined Nivolumab and Ipilimumab or Monotherapy in Untreated Melanoma. N Engl J Med. 2015; 373(1): 23–34.
  14. Robert C, Ribas A, Wolchok JD, et al. Anti-programmed-death-receptor-1 treatment with pembrolizumab in ipilimumab-refractory advanced melanoma: a randomised dose-comparison cohort of a phase 1 trial. Lancet. 2014; 384(9948): 1109–1117.
  15. Linardou H, Gogas H. Toxicity management of immunotherapy for patients with metastatic melanoma. Ann Transl Med. 2016; 4(14): 272.
  16. Marthey L, Mateus C, Mussini C, et al. Cancer Immunotherapy with Anti-CTLA-4 Monoclonal Antibodies Induces an Inflammatory Bowel Disease. J Crohns Colitis. 2016; 10(4): 395–401.
  17. Yanai S, Nakamura S, Matsumoto T. Nivolumab-Induced Colitis Treated by Infliximab. Clin Gastroenterol Hepatol. 2017; 15(4): e80–e81.
  18. Kubo K, Kato M, Mabe K. Nivolumab-Associated Colitis Mimicking Ulcerative Colitis. Clin Gastroenterol Hepatol. 2017; 15(9): A35–A36.
  19. Yamada’s Textbook of Gastroenterology, 2 Volume Set, 6th Edition. Wiley-Blackwell 2015: 1958–1973.
  20. Cherny NI. Evaluation and management of treatment-related diarrhea in patients with advanced cancer: a review. J Pain Symptom Manage. 2008; 36(4): 413–423.
  21. Weber J, Thompson JA, Hamid O, et al. A randomized, double-blind, placebo-controlled, phase II study comparing the tolerability and efficacy of ipilimumab administered with or without prophylactic budesonide in patients with unresectable stage III or IV melanoma. Clin Cancer Res. 2009; 15(17): 5591–5598.
  22. Collins M, Michot JM, Danlos FX, et al. P315 Gastrointestinal immune related adverse events associated with programmed-Death 1 blockade. J Crohns Colitis. 2017; 11(suppl_1): S237–S237.
  23. Horvat TZ, Adel NG, Dang TO, et al. Immune-Related Adverse Events, Need for Systemic Immunosuppression, and Effects on Survival and Time to Treatment Failure in Patients With Melanoma Treated With Ipilimumab at Memorial Sloan Kettering Cancer Center. J Clin Oncol. 2015; 33(28): 3193–3198.
  24. Bergqvist V, Hertervig E, Gedeon P, et al. Vedolizumab treatment for immune checkpoint inhibitor-induced enterocolitis. Cancer Immunol Immunother. 2017; 66(5): 581–592.
  25. Hofmann L, Forschner A, Loquai C, et al. Cutaneous, gastrointestinal, hepatic, endocrine, and renal side-effects of anti-PD-1 therapy. Eur J Cancer. 2016; 60: 190–209.
  26. Eigentler TK, Hassel JC, Berking C, et al. Diagnosis, monitoring and management of immune-related adverse drug reactions of anti-PD-1 antibody therapy. Cancer Treat Rev. 2016; 45: 7–18.
  27. Menzies AM, Johnson DB, Ramanujam S, et al. Anti-PD-1 therapy in patients with advanced melanoma and preexisting autoimmune disorders or major toxicity with ipilimumab. Ann Oncol. 2017; 28(2): 368–376.
  28. Ziemer M, Koukoulioti E, Beyer S, et al. Managing immune checkpoint-inhibitor-induced severe autoimmune-like hepatitis by liver-directed topical steroids. J Hepatol. ; 2017: 657–665.
  29. Chmiel KD, Suan D, Liddle C, et al. Resolution of severe ipilimumab-induced hepatitis after antithymocyte globulin therapy. J Clin Oncol. 2011; 29(9): e237–e240.
  30. Johncilla M, Misdraji J, Pratt DS, et al. Ipilimumab-associated Hepatitis: Clinicopathologic Characterization in a Series of 11 Cases. Am J Surg Pathol. 2015; 39(8): 1075–1084.
  31. Weber J, Antonia SJ, Topalian S, et al. Safety profile of nivolumab (NIVO) in patients (pts) with advanced melanoma (MEL): A pooled analysis. J Clin Oncol. ; 2015: 33.
  32. Leise MD, Poterucha JJ, Talwalkar JA. Drug-induced liver injury. Mayo Clin Proc. 2014; 89(1): 95–106.
  33. Boike J, Dejulio T. Severe Esophagitis and Gastritis from Nivolumab Therapy. ACG Case Rep J. 2017; 4: e57.
  34. Banks PA, Bollen TL, Dervenis C, et al. Acute Pancreatitis Classification Working Group. Classification of acute pancreatitis--2012: revision of the Atlanta classification and definitions by international consensus. Gut. 2013; 62(1): 102–111.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl